Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 68, NWS Gaylord, MI

September 9, 2001Emmet County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Sep 9, 2001, 5:52 PM EDT for Emmet County, Michigan. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 9, 2001, 5:52 PM EDT (21:52 UTC)
Expired
Sep 9, 2001, 6:30 PM EDT
In force
38 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Emmet County, MI

The radar

The NCL Michigan radar (KAPX), 79 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 6:14 PM EDTThunderstorm Wind 50 EPetoskey, MITrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2001-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2001-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

903 
WUUS53 KAPX 092152
SVRAPN
MIC047-092230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
552 PM EDT SUN SEP 9 2001

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EMMET COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 630 PM EDT

* AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER STUTSMANVILLE...OR ABOUT 3 MILES NORTH OF
  HARBOR SPRINGS...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  PLEASANT VIEW AROUND 600 PM EDT
  PELLSTON AND BRUTUS AROUND 615 PM EDT
  LEVERING...7 MILES SOUTHEAST OF CARP LAKE AROUND 625 PM EDT

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH. WINDS
THIS HIGH CAN DOWN TREES AND POWER LINES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:26 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 9, 3:26 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
326 PM EDT SUN SEP 9 2001

LATEST SURFACE ANALYSIS SHOWED A COMPLEX PATTERN ACROSS THE GREAT
LAKES REGION. A COLD FRONT WAS EXTENDING SOUTH THROUGH THE WESTERN
GREAT LAKES...ALONG THE SPINE OF LAKE MICHIGAN. A WAVE WAS EVIDENT
ALONG THE FRONT IN SOUTHERN LAKE MICHIGAN...WITH A WARM FRONT
EXTENDING EAST ACROSS LOWER MICHIGAN. MAIN CONCERNS THIS PACKAGE
REVOLVE AROUND PRECIPITATION AND SEVERE WEATHER POTENTIAL UNTIL THIS
SYSTEM EXITS THE REGION TONIGHT.

12 MODELS IN GOOD AGREEMENT OVERALL. RUN-TO-RUN CONSISTENCY HAS ALSO
BEEN PRETTY GOOD OF LATE. GUIDANCE TEMPERATURES GENERALLY CLOSE AND
REASONABLE.

TONIGHT...SURFACE LOW WILL LIFT NORTHEAST INTO ONTARIO TONIGHT...
DRIVEN BY A STRONG UPPER WAVE AND THE RRQ OF A 150 KNOT 250 MB JET.
THIS FORCING WILL CONTINUE TO PROVIDE SUPPORT FOR WIDESPREAD
SHOWERS AND THUNDERSTORMS. PRECIPITABLE WATER VALUES TO 2 INCHES
WILL PROVIDE THE POTENTIAL FOR HEAVY RAINFALL. GOOD DIRECTIONAL AND
SPEED SHEAR WITH THE APPROACHING LOW AND WARM FRONT SUPPORT SOME
SUPERCELL THUNDERSTORM DEVELOPMENT (AND TORNADOES...SEE SPC WATCH
734). PRECIPITATION WILL TAPER OFF OVERNIGHT AS THE UPPER LOW...JET
AND SURFACE LOW LIFT INTO CANADA...FOLLOWED BY GOOD DNVA/DRYING.

MONDAY...HAVE MAINTAINED A LOW CHANCE OF SHOWERS ACROSS NORTHERN
SECTIONS OF FORECAST AREA. ANOTHER SHORT WAVE AND 110 KNOT JET DIVE
INTO THE BACK OF THE DEPARTING LARGER UPPER WAVE. THIS SECONDARY
WAVE AND JET HAVE TRENDED FURTHER SOUTH THE PAST FEW RUNS...PLACING
FAR NORTHERN SECTIONS OF THE REGION IN THE LFQ OF THE JET.
OTHERWISE...A GRADUAL DECREASE IN CLOUDS CAN BE EXPECTED AS DRIER
AIR AND ANTICYCLONIC FLOW BUILD IN.

MONDAY NIGHT THROUGH TUESDAY NIGHT...ZONAL (SLIGHTLY NORTHWEST) FLOW
ALOFT AND HIGH PRESSURE AT THE SURFACE WILL BRING DRY AND SLIGHTLY
COOLER THAN NORMAL TEMPERATURES TO THE REGION. SOME INCREASE IN
CLOUDS IS LIKELY OVERNIGHT TUESDAY AS WE GET ON THE BACK SIDE OF THE
SURFACE HIGH AND THE NEXT UPPER WAVE APPROACHES.

WEDNESDAY...UPPER WAVE AND ASSOCIATED SURFACE LOW TRACK ACROSS LAKE
SUPERIOR DURING THE DAY...ALONG WITH THE BEST MOISTURE. AS THE LOW
TRACKS EAST...A TROF/COLD FRONT WILL SWING THROUGH THE STATE. THE
TROF/FRONT PASSAGE WARRANT A CHANCE OF SHOWERS AREAWIDE. HOWEVER...
THEY WILL LIKELY NOT BE TOO BIG A DEAL AS THE BEST FORCING REMAINS
IN CANADA.

EXTENDED DISCUSSION...MODELS IN BETTER AGREEMENT TODAY WITH REGARD
TO SCENARIO EXPECTED FOR LATE WEEK. MODEST UPPER TROFFING WILL BE
ACROSS EASTERN CANADA AND THE NORTHEAST UNITED STATES...WITH A
NORTHWEST UPPER FLOW ACROSS THE GREAT LAKES. CANADIAN HIGH PRESSURE
WILL BE WELL ESTABLISHED AT THE SURFACE OVER THE GREAT LAKES REGION
DURING THIS TIME FRAME. THESE FACTORS WILL COMBINE TO BRING DRY BUT
SLIGHTLY COOLER THAN NORMAL CONDITIONS TO THE REGION. FOR SUNDAY...
THE OPERATIONAL MRF BRINGS A STRONGER SHORTWAVE TOWARD THE REGION
WITH AN ASSOCIATED SURFACE RESPONSE. HOWEVER...THIS APPEARS TO BE AN
OUTLIER AT THIS TIME WHEN COMPARED TO THE ENSEMBLES. SO...WILL KEEP
SUNDAY DRY AT THIS TIME WITH A WARM UP AND INCREASE IN CLOUDS AS WE
GET ON THE BACK SIDE OF THE SURFACE HIGH.

.APX...NONE.

BAK

In the hours before

Special weather statement, Sep 9, 1:08 PM EDT, 4 hours 44 minutes before
MIZ016>036-041-042-100200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
105 PM EDT FRI APR 15 2001

...THERE IS A RISK OF SEVERE WEATHER ACROSS PARTS OF NORTHERN LOWER
MICHIGAN THIS AFTERNOON AND EVENING...

* THREAT AREA...NORTHERN LOWER MICHIGAN...PRIMARILY ALONG AND EAST
  OF A LINE FROM ROGERS CITY TO CADILLAC.

* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

* SEVERE WEATHER THREAT...A FEW THUNDERSTORMS PRODUCING WIND GUSTS
  EXCEEDING 60 MPH. ISOLATED TORNADOES POSSIBLE.

* TIME OF SEVERE WEATHER THREAT...3 PM THIS AFTERNOON TO 10 PM
  TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
INFORMATION REGARDING THE SEVERE WEATHER THREAT IN NORTHERN LOWER
MICHIGAN.

ROWLEY
Special weather statement, Sep 9, 3:05 PM EDT, 2 hours 47 minutes before
MIZ032>036-041-042-100200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
305 PM EDT SUN SEP 9 2001

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF NORTHERN MICHIGAN EFFECTIVE UNTIL 1000 PM EDT SUNDAY EVENING. THIS
WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     ROSCOMMON...WEXFORD...GLADWIN...OGEMAW...IOSCO...MISSAUKEE AND
     ARENAC

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 5:41 PM EDTTornado WarningAPXCrawford34 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.